Alert archive / Texas / Tornado Warnings in 2018

Tornado Warning 25, NWS Lake Charles, LA

October 31, 2018Jasper County, Texas

NWS Lake Charles, LA issued this tornado warning at Oct 31, 2018, 7:38 PM CDT for Jasper County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2018, 7:38 PM CDT (00:38 UTC)
Expired
Oct 31, 2018, 8:30 PM CDT
In force
52 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Jasper County, TX

The radar

The Lake Charles radar (KLCH), 92 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 31, 3:02 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1529 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1529 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

719 
WFUS54 KLCH 010038
TORLCH
TXC241-010130-
/O.NEW.KLCH.TO.W.0025.181101T0038Z-181101T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
738 PM CDT WED OCT 31 2018

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  East central Jasper County in southeastern Texas...

* Until 830 PM CDT.
    
* At 738 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Caney Head, or 7 miles southeast of Fred, moving
  northeast at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Jasper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3049 9409 3049 9408 3051 9408 3053 9407
      3055 9408 3055 9409 3056 9409 3065 9402
      3059 9388 3055 9388 3045 9408 3047 9408
      3047 9410
TIME...MOT...LOC 0038Z 227DEG 17KT 3049 9409 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

K. Kuyper
1 follow-up statement
136 
WWUS54 KLCH 010059
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
759 PM CDT WED OCT 31 2018

TXC241-010130-
/O.CON.KLCH.TO.W.0025.000000T0000Z-181101T0130Z/
Jasper TX-
759 PM CDT WED OCT 31 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EAST
CENTRAL JASPER COUNTY...
    
At 759 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Buna, moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Jasper County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3053 9407 3055 9408 3055 9409 3056 9409
      3065 9402 3059 9388 3055 9390 3053 9396
      3051 9404
TIME...MOT...LOC 0059Z 227DEG 17KT 3056 9401 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

K. Kuyper

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Oct 31, 6:56 PM CDT, 42 minutes earlier.

Area forecast discussion, Oct 31, 6:56 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
656 PM CDT Wed Oct 31 2018

.AVIATION...
Frontal sys approaching from the northwest... storms are
developing out ahead of the front. IFR/MVFR conds xpcd this eve
into the overnight hours. Southerly winds to remain brisk ahead of
the front becmg nw and remaining brisk behind the front thru the
overnight hours.

&&

.PREV DISCUSSION... /issued 408 PM CDT Wed Oct 31 2018/

DISCUSSION...
Tornado watch 416 was just issued for the southeast Texas counties
effective until 10 PM this evening. WFO HGX has received two
reports of tornado touchdowns already this afternoon in the very
early stages of what will likely be a rough weather night across
the area.

The forecast philosophy remains largely unchanged. Synoptically,
an upper trough over western Texas this afternoon will progress
east overnight inducing the development of a surface low across
northeast Texas. This low will quickly eject northeast into
Arkansas swinging a frontal boundary through the area as it does
so early Thursday morning.

Current thinking on the evolution of this event is for discreet
cells to continue forming through mid evening, some of which will
likely become supercellular in nature. A special 19Z LCH RAOB
revealed a CAPE of 1400 J/KG along with decent low level
directional and speed shear (23 knots 0-1 km). An intensifying low
level jet will move across the region this evening further
enhancing supercell potential.

Meanwhile, a squall line is expected to develop across central
Texas before pushing through southeast Texas late tonight and
southwest Louisiana early Thursday morning. As the low level flow
turns more parallel with the squall line, a line of strong to
severe wind is likely to form along the leading edge of the squall
line. The 19Z RAOB also measured a PWAT of 1.82. Forecast
soundings indicate this will continue to climb to above 2 inches
by 06Z which will result in heavy rain potential and a low end
flash flood threat.

The front will push quickly through the area behind the squall
line advecting in significantly cooler, drier air by mid to late
Thursday morning. Seasonal, autumn like temperatures will prevail
Thursday afternoon through Saturday with precipitation chances
returning Sunday as the next frontal boundary approaches.

Jones

MARINE...
Strong and gusty winds will develop tonight as the pressure
gradient tightens ahead of a surface low and approaching cold
front. Gusts to near gale force are possible late tonight over the
Gulf waters beyond 20 nm. The front will cross the coastal waters
from late tonight into Thursday with numerous showers and
thunderstorms expected. Some of the thunderstorms could be severe.
Moderate north winds are expected in the wake of the front
Thursday night into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  62  66  45  66 / 100  10  10   0
LCH  66  71  50  68 / 100  10  10   0
LFT  68  73  51  66 / 100  40  10   0
BPT  63  68  49  68 / 100  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 10 AM CDT Thursday for GMZ455-472-475.

     Small Craft Exercise Caution from Thursday morning through late
     Thursday night for GMZ455-472-475.

     Small Craft Advisory until 7 AM CDT Thursday for GMZ450-452-470.

     Small Craft Exercise Caution from Thursday morning through late
     Thursday night for GMZ450-452-470.

     Small Craft Exercise Caution until 1 AM CDT Thursday for GMZ430-
     432.

     Small Craft Exercise Caution through Thursday morning for GMZ435.

&&

AVIATION...19
Hazardous weather outlook, Oct 31, 4:07 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
407 PM CDT Wed Oct 31 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
012115-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
407 PM CDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
There is an enhanced risk of severe thunderstorms today and
tonight over the outlook area.

Scattered showers and thunderstorms will be possible across the
entire area by this afternoon. Coverage and intensity will
increase late this afternoon into early evening across East Texas
ahead of and along an approaching cold front. An organized band
or bands of thunderstorms, preceded by individual thunderstorms,
will progress eastward across the area overnight into early
Thursday.

Some of these thunderstorms are likely to become severe with
damaging winds and tornadoes, possibly strong tornadoes, being the
primary hazards. Large hail will also be possible.

Locally heavy rainfall resulting in minor flooding of urban and
low lying or poor drainage areas is also possible. Rainfall totals
of 2 to 4 inches can be expected with local amounts of up to 6
inches possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm activity may still be ongoing across parts of South
Central Louisiana early Thursday morning. This activity
will continue to pose the severe and locally heavy rainfall risks
mentioned above until pushing east of the area by late morning.

No hazardous weather is expected from Thursday afternoon through
Saturday.

Scattered to numerous showers and thunderstorms are expected to
develop Sunday as the next frontal boundary approaches the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon through
Thursday morning. Please report instances of severe weather or
storm damage once it is safe to do so.

GMZ430-432-435-450-452-455-470-472-475-012115-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
407 PM CDT Wed Oct 31 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Strong and gusty wind will continue to develop this evening and
tonight as the pressure gradient tightens ahead of a surface low
and cold front. Gusts to near gale force are possible late tonight
over the Gulf waters beyond 20 nm. Exercise caution headlines and
small craft advisories have been issued.

The front will cross the coastal waters from late tonight into
Thursday with numerous showers and thunderstorms expected this
evening through Thursday morning. Some of the thunderstorms could
be severe producing strong winds, hail or isolated waterspouts.
Heavy rainfall reducing visibilities to around one mile or less
and frequent cloud to water lightning can also be expected in some
storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Widespread showers and thunderstorms may still be ongoing over the
waters east of Intracoastal City early Thursday. This activity
will continue to pose the severe risks mentioned above until
pushing east of the area by midday. A moderate to strong offshore
flow will develop behind the front and persist Thursday night
into Friday.

Winds will become onshore again by Saturday, and periodically
increase through early next week as a couple of fronts approach
the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this afternoon through
Thursday morning. Please report instances of severe weather or
storm damage once it is safe to do so.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 7:11 PM CDTTornado WarningLCHHardin49 min
Oct 31, 7:14 PM CDTTornado WarningLCHJasper, Newton14 min
Oct 31, 7:30 PM CDTSevere Thunderstorm WarningLCHHardin47 min
Oct 31, 7:57 PM CDTSpecial Weather StatementLCHOrange48 min
Oct 31, 8:10 PM CDTTornado WarningLCHJasper, Newton27 min
Oct 31, 8:15 PM CDTTornado WarningLCHJasper, Newton26 min
Oct 31, 8:40 PM CDTSevere Thunderstorm WarningLCHNewton65 min
Oct 31, 8:55 PM CDTFlash Flood WarningLCHHardin3 hr
Oct 31, 10:16 PM CDTSpecial Weather StatementLCHHardin44 min
Oct 31, 10:31 PM CDTSpecial Weather StatementLCHJasper, Jefferson, Newton, Orange44 min
Oct 31, 11:29 PM CDTSevere Thunderstorm WarningLCHOrange61 min
Nov 1, 9:35 AM CDTRiver Flood WarningLCHHardin, Jasper, Jefferson, Orange5 days
Nov 1, 9:35 AM CDTRiver Flood WarningLCHHardin, Jefferson3 days

Nearby

Tornado Warnings in Texas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.